Ariane was 26 years old and had been using the same cream for a decade.


She was an art student, lived in France, and as a teenager had been prescribed a topical steroid for an eczema flare-up. From then on, she repeated the treatment every time it flared up, always under medical guidance. Her skin improved and the flare-up came back, but the routine worked. Until 2017, when her skin began reacting strangely and the cream stopped working.


Ariane stopped using it. What came next was unlike any previous flare-up: she said her face swelled and became covered in yellow crusts, and sores also appeared on her arms and legs. She researched it on her own and came across a term: topical steroid withdrawal syndrome. It is a controversial diagnosis, with no formal criteria, and doctors do not know its exact cause.



She spent a month shut away in her room, unable to see anyone. She felt disgusted by her own skin, and recalls that not knowing what was happening to her was debilitating and terrifying.
